Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 32, NWS Wichita, KS

June 11, 2007Chautauqua County, Cowley County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 11, 2007, 4:49 AM CDT for Chautauqua County, Cowley County, Kansas. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 11, 2007, 4:49 AM CDT (09:49 UTC)
Expired
Jun 11, 2007, 10:45 AM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Chautauqua County, KS, Cowley County, KS

The radar

The Wichita radar (KICT), 95 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 5:00 AM CDTFLASH FLOOD8 E Arkansas City, KSFLASH FLOODING WAS REPORTED ACROSS ROADS APPROXIMATELY 8 MILES EAST OF ARKANSAS CITY. ROADS WERE BEING BARRICADED.
Jun 11, 6:50 AM CDTFLASH FLOODCedar Vale, KSOBSERVER IN CEDAR VALE REPORTED 7.72 INCHES OF RAINFALL. THE OBSERVERS HOME HAD FLOOD WATERS ENTER IT.
Jun 11, 7:32 AM CDTFLASH FLOOD7 E Cedar Vale, KSA STORM SPOTTER REPORTED FLASH FLOODING 7 MILES EAST OF CEDAR VALE.
Jun 11, 10:15 AM CDTFLASH FLOODSedan, KSSEVERAL RURAL ROADS UNDER WATER AROUND AND SOUTH OF THE CITY OF SEDAN...AND LOTS OF STREET FLOODING FROM THE EARLY MORNING HEAVY RAINFALL.
Jun 11, 10:25 AM CDTHEAVY RAIN 6Chautauqua, KS6 INCHES OF RAINFALL WAS MEASURED IN THE TOWN OF CHAUTAUQUA SINCE SUNDAY NIGHT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 9.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2007-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 970 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2007-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
970 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 110950
FFWICT
KSC019-035-111545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
449 AM CDT MON JUN 11 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS.
  SOUTHEASTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 1045 AM CDT.

* AT 445 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH TORRENTIAL RAINFALL OVER THE WARNED AREA. SOME  
  OF THE STORMS WERE MOVING REPEATEDLY OVER THE SAME AREAS. RAINFALL 
  RATES OF 1 TO 3 INCHES PER HOUR WERE INDICATED. 

* LOCATIONS WITHIN THE WARNING INCLUDE...
  CEDAR VALE...CHAUTAUQUA...DEXTER...HALE...MAPLE CITY...NIOTAZE...
  PERU...SEDAN.

AT 445 AM CDT...COWLEY COUNTY EMERGENCY MANAGEMENT REPORTED A WATER 
RESCUE AT COWLEY COUNTY STATE LAKE APPROXIMATELY 15 MILES EAST OF 
ARKANSAS CITY ALONG HIGHWAY 166. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3700 9695 3700 9596 3729 9596 3730 9651
      3724 9652 3719 9694

$$

CARUSO
2 follow-up statements
000 
WGUS73 KICT 111126
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
625 AM CDT MON JUN 11 2007

KSC019-035-111545-
CHAUTAUQUA KS-COWLEY KS-
625 AM CDT MON JUN 11 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR
SOUTHEASTERN COWLEY AND CHAUTAUQUA COUNTIES...

AT 620 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER PORTIONS OF 
SOUTHEASTERN COWLEY COUNTY INTO MUCH OF CHAUTAUQUA COUNTY. RADAR 
ESTIMATED RAINFALL RATES OF 1 TO 3 INCHES PER HOUR WITH THESE SLOW 
MOVING THUNDERSTORMS. FLASH FLOODING IS IMMINENT AS A RESULT. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3700 9695 3700 9596 3729 9596 3730 9651
      3724 9652 3719 9694

$$

CARUSO
000 
WGUS73 KICT 111336
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
831 AM CDT MON JUN 11 2007

KSC019-035-111545-
CHAUTAUQUA KS-COWLEY KS-
831 AM CDT MON JUN 11 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR
SOUTHEASTERN COWLEY AND CHAUTAUQUA COUNTIES...

AT 826 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN. THE SLOW MOVING 
STORMS WERE LOCATED NEAR SEDAN...MOVING SOUTHEAST AT 10 MPH.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE  
WARNED AREA THIS IS A VERY DANGEROUS SITUATION FOR LOCATIONS IN 
THE  PATH OF THESE SLOW MOVING THUNDERSTORMS THE CITIES IN THE PATH 
OF THE SLOW MOVING THUNDERSTORMS ARE SEDAN...PERU...AND NIOTAZE. 

EXCESSIVE RUNOFF FROM THE EARLY MORNING RAINFALL WILL STILL CAUSE 
SOME FLOODING PROBLEMS OVER SOUTHEASTERN COWLEY COUNTY. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
WICHITA.

LAT...LON 3700 9695 3700 9596 3729 9596 3730 9651
      3724 9652 3719 9694

$$

JAKUB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 3:13 AM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 11, 3:13 AM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
313 AM CDT MON JUN 11 2007

.DISCUSSION...
FORECAST CHALLENGES CENTER AROUND PRECIPITATION CHANCES THROUGH
MUCH OF THE FORECAST AND IMPACTS OF REMNANT DEBRIS ON
TEMPERATURES.

TODAY:
250 MB JET NOSING INTO SOUTHEAST KANSAS CAUSING
THUNDERSTORMS TO CONTINUE TO GENERATE IN THAT AREA. THESE STORMS
SHOULD CONTINUE THROUGH THE MORNING HOURS. OTHERWISE MOIST
UNSTABLE AIR MASS IN PLACE. WITH WEAK FLOW SHOULD SEE SOME PATCHY
FOG...ESPECIALLY IN CENTRAL KANSAS THIS MORNING. AS WE MOVE INTO
THE AFTERNOON THINK THE THUNDERSTORM COMPLEX IN SOUTHEAST KANSAS
SHOULD MOVE ON TO THE EAST AND SOUTH WITH CENTRAL KANSAS BEING
DRY. DUE TO THE INSTABILITY AND SURFACE HEATING...DID PUT SMALL
CHANCES OF THUNDERSTORMS IN FOR THE ENTIRE FORECAST AREA AFTER 00Z
AND RAN THAT OVERNIGHT.

TUESDAY THROUGH FRIDAY:
TROPICAL AIR MASS WILL BE THE DOMINANT FEATURE THROUGH THIS TIME
PERIOD. MODELS IN AGREEMENT WITH BRINGING AN UPPER LEVEL TROF INTO
THE HIGH PLAINS BY WEDNESDAY THEN CLOSING IT OFF OVER OUR AREA BY
THURSDAY. AS ONGOING FORECAST SUGGESTS THIS WILL COOL OUR
TEMPERATURES. A SURFACE BOUNDARY DOES APPEAR TO MOVE INTO CENTRAL
KANSAS ON WEDNESDAY AND THAT SHOULD BE OUR BEST CHANCE FOR ORGANIZED
PRECIPITATION. WILL NEED TO WATCH THE DEVELOPMENT OF THIS FEATURE
CLOSELY. HEAVY RAIN IS A DEFINITE POSSIBILITY AND WILL MENTION THIS
IN THE HAZARDOUS WEATHER OUTLOOK. MAY NEED TO CONSIDER A WATCH IN
UPCOMING FORECAST PACKAGES. WILL HAVE CHANCES FOR THUNDERSTORMS THE
REMAINING DAYS BASED SOLELY ON THE UNSTABLE AIRMASS BUT THESE WILL
BE MORE DIURNAL IN NATURE.

SATURDAY THROUGH SUNDAY:
CURRENT FORECAST IS ON TRACK WITH THE UPPER LOW DISSIPATING AS WE
HEAD INTO SUNDAY AND UPPER RIDGE BUILDS. SOUTHERLY FLOW RETURNING TO
THE AREA WITH WARMER TEMPERATURES ON TAP.

.AVIATION...
THUNDERSTORMS SHOULD CONTINUE IN SOUTHEAST KANSAS UNTIL AT LEAST
EARLY AFTERNOON. ELSEWHERE...COULD SEE SOME PATCHY IFR CONDITIONS
WITH STRATUS AND FOG REDUCING VISIBILITIES TO 2-4SM MAINLY NORTH OF
A MEDICINE LODGE TO EMPORIA LINE. THE STRATUS AND FOG SHOULD LIFT BY
15Z.
&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    89  70  88  71 /  30  20  40  40
HUTCHINSON      90  71  88  70 /  20  20  40  40
NEWTON          88  70  88  70 /  30  20  40  40
ELDORADO        87  69  87  70 /  30  20  40  30
WINFIELD-KWLD   89  70  88  71 /  30  20  40  30
RUSSELL         90  71  88  68 /  10  20  40  50
GREAT BEND      90  71  88  68 /  10  20  40  50
SALINA          89  70  89  69 /  20  30  40  40
MCPHERSON       89  70  88  69 /  20  20  40  40
COFFEYVILLE     86  70  87  69 /  50  20  40  30
CHANUTE         86  69  86  70 /  60  20  40  30
IOLA            87  69  86  70 /  60  30  40  30
PARSONS-KPPF    86  70  87  70 /  60  20  40  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ELDER
Hazardous weather outlook, Jun 11, 4:16 AM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
416 AM CDT MON JUN 11 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-121030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
416 AM CDT MON JUN 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL
AFFECT SOUTHEAST KANSAS THIS MORNING. REFER TO THE LATEST FLOOD
WARNINGS FOR SPECIFIC DETAILS.

PATCHY FOG...REDUCING VISIBILITIES TO LESS THAN 3 MILES IS
POSSIBLE THIS MORNING MAINLY NORTH OF A LINE FROM MEDICINE LODGE TO
NEWTON.

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE MOST LOCATIONS THIS
AFTERNOON AND INTO TONIGHT. THE MAIN THREAT FROM THESE STORMS WILL
BE LOCALLY HEAVY RAINFALL WHICH COULD LEAD TO FURTHER FLOODING
PROBLEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE BEST CHANCE FOR ORGANIZED THUNDERSTORM ACTIVITY WILL BE ON
WEDNESDAY...WHERE STORMS PRODUCING HEAVY RAIN...SOME SMALL
HAIL...AND STRONG WIND GUSTS ARE POSSIBLE ACROSS SOUTH CENTRAL AND
CENTRAL KANSAS. METEOROLOGISTS ARE WATCHING THE EVOLUTION OF THIS
SYSTEM AND A FLOOD WATCH MAY BE NEEDED IF CURRENT INDICATIONS
MAINTAIN THEMSELVES.

OTHERWISE...CHANCES FOR MAINLY AFTERNOON AND NIGHT TIME
THUNDERSTORMS WILL CONTINUE FROM TUESDAY INTO SATURDAY. THE MAIN
THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ELDER

In the hours before

Special weather statement, Jun 10, 11:13 PM CDT, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1113 PM CDT SUN JUN 10 2007

KSZ099-110445-
MONTGOMERY-
1113 PM CDT SUN JUN 10 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MONTGOMERY COUNTY...

AT 1108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR INDEPENDENCE...OR 11 MILES NORTHWEST OF
COFFEYVILLE...AND MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL...AND WINDS OF 40 TO 50 MPH MAY BE POSSIBLE WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 6:55 AM CDTFlash Flood WarningICTMontgomery5 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.